Hail, Shelby
- When
- June 27, 3:36 PM CST to 3:37 PM CST
- Where
- Shelby County, Shelbyville
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.420, -88.800
Scattered showers and thunderstorms developed ahead of a cold front during the afternoon of June 27th. Damaging wind wind gusts and heavy rainfall accompanied the stronger storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered showers and thunderstorms developed ahead of a cold front during the afternoon of June 27th. Damaging wind wind gusts and heavy rainfall accompanied the stronger storms. In addition, lightning strikes caused a structure fire in Shelby County and damaged power poles in Jasper County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 27, 1:59 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 259 PM CDT SUN JUN 27 2010 .DISCUSSION... ISSUED 259 PM CDT SUN JUN 27 2010 MODELS VERY SIMILAR WITH UPPER LEVEL PATTER BUT DIFFER WITH SFC FEATURES AND PCPN PLACEMENT AND AMOUNTS. HAVE FOLLOWED CLOSELY TO THE 4KM WRF AND NAM12 SO WILL PROBABLY STICK CLOSE TO THAT AGAIN FOR THE FIRST 12-24HRS. MAIN CONCERNS IN THE SHORT TERM ARE THE PCPN CHANCES THIS EVENING AND TOMORROW OVER THE CWA...AND HOW COOL TEMPS WILL GET BY MIDDLE OF THE WEEK. EXTENDED MODELS HAVE SOME AGREEMENT FIRST COUPLE OF DAYS BUT DIFFER ON HANDLING OF REMNANTS OF ALEX IN THE LATER PERIODS. GFS APPEARS TO BE AN OUTLIER SO WILL FOLLOW ECMWF FOR NOW AND SEE HOW ALEX EVOLVES NEXT SEVERAL DAYS. LONG TERM CONCERNS INCLUDE TEMPS AND ANY CHANCES OF PCPN FOR NEXT SUNDAY...INDEPENDENCE DAY. SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION PUSHED THROUGH AND OVERTURNED THE ATMOSPHERE ENOUGH THAT SPECIAL 18Z UA FLIGHT INDICATED CONSIDERABLE CAP OVER CNTRL IL THIS AFTERNOON. SFC DATA SEEMS TO INDICATE THIS BOUNDARY IS STILL OVER CENTRAL IL AT THE MOMENT AND SPC MESOANALYSIS AND OTHER SFC PARAMETER INDICATES THERE IS SOME MOISTURE CONVERGENCE SOMEWHERE NEAR I-72 AT THE MOMENT. UNFORTUNATELY THIS IS WHERE THE GREATEST CAPPING IS LOCATED AT. HOWEVER...THE MAIN FRONT APPEARS TO STILL BE BACK WEST OF THE AREA IN IOWA/MO. CURRENT RADAR AND SATELLITE LOOPS SHOW THAT CONVECTION IS BEGINNING TO FIRE ON THE FRONT IN NRN MO WHERE CAPES HAVE INCREASED OVER THE LAST SEVERAL HOURS AND THERE IS NOT CAP. 4KM WRF MODEL SHOWS THIS DEVELOPMENT THIS AFTERNOON AND THEN BRINGS IT EAST INTO THE CWA THIS EVENING. IN ADDITION...WRF MODEL SHOWS MORE DEVELOPMENT LATER THIS EVENING ALONG ANOTHER BOUNDARY IN SOUTHERN IL JUST SOUTH OF I-70. SO WITH FRONT STILL WEST...CAPE RETURNING IN AREAS WEST...AND STORMS FIRING IN NRN MO...WILL KEEP POPS GOING FOR THE WHOLE AREA TONIGHT. WILL HAVE CHC IN THE NORTHWEST AND INCREASE TO LIKELY IN THE SOUTHWEST. FOR OVERNIGHT...WILL BEGIN TO PUSH POPS EAST AND SOUTHEAST BUT STILL HANGING ON TO LIKELY'S IN THE SOUTHEAST. WILL ALSO DIMINISH POPS TO NONE IN THE NORTHWEST. BY TOMORROW MORNING...MOST PCPN WILL BE OUT OF THE AREA BUT WILL BE HANGING ONTO A CHC IN THE EXTREME SOUTHEAST FOR IN THE MORNING ONLY. BY AFTERNOON...THE FRONT SHOULD HAVE PUSHED FAR ENOUGH SOUTHEAST THAT NO PCPN IS EXPECTED FOR THE REMAINDER OF THE DAY. THEN A STRONG HIGH PRSS RIDGE WILL BUILD INTO THE MIDWEST AND BRING NORTHERLY SFC WINDS AND A NORTHWEST MID LEVEL FLOW TO THE AREA FOR THE REST OF THE PERIOD. THIS RIDGE WILL DOMINATE THE WEATHER OVER THE AREA THROUGH 84HRS WITH DRY AND UNSEASONABLY COOL TEMPS FOR LATE JUNE. 850 TEMPS WILL DROP TO AROUND +10C FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING. THIS WILL MAKE TUE AND WED NIGHT THE COOLEST PERIODS IN THE FORECAST. GUIDANCE TEMPS LOOKED REASONABLE THROUGH THE PERIOD. LONG TERM...THURSDAY THROUGH SUNDAY SFC RIDGE WILL BE LOCATED OVER THE AREA THURSDAY MORNING WHILE THE UPPER LEVEL RIDGE REMAINS WEST OVER THE CENTRAL PLAINS. THIS WILL KEEP THE CWA DRY AND BELOW NORMAL FOR TEMPS THROUGH MOST OF THE PERIOD. HOWEVER...BY THE WEEKEND...THE SFC HIGH WILL SHIFT TO THE EASTERN COAST AND THE UPPER LEVEL RIDGE WILL BEGIN TO LAY OVER AND EXTEND FROM THE SOUTHERN PLAINS TO THE NORTHEAST. AS MENTIONED ABOVE...THE GFS IS THE OUTLIER AS IT BRINGS REMNANTS OF ALEX UP THE WESTERN GULF AND INTO THE MISS RIVER VALLEY THROUGH THE PERIOD...BRING RAIN INTO THE CWA FOR THE WEEKEND. HOWEVER THE CONSENSUS IS TO KEEP WITH THE ECMWF WHICH BRING THE REMNANTS THROUGH MEXICO AND INTO THE PLAINS AROUND THE RIDGE TOWARD THE WEEKEND. THIS WOULD KEEP PCPN OUT OF THE CWA THROUGH INDEPENDENCE DAY...SUNDAY. ANY PCPN SHOULD REMAIN WEST OF THE STATE THROUGH THE PERIOD. TEMPS WILL ALSO BEGIN TO WARM AS THE RIDGE SHIFTS TO THE EAST THROUGH THE WEEK. SO EXPECT THE RETURN OF WARM AND HUMID CONDITIONS FOR BY THE WEEKEND. GUIDANCE TEMPS LOOKED REASONABLE BUT DO NOT APPEAR WARM ENOUGH FOR SATURDAY...SO ADJUSTED UPWARDS THERE. AUTEN && .AVIATION... ISSUED 1207 PM CDT SUN JUN 27 2010 CONVECTION IN THE FIRST 6 HOURS OF THE TAF PERIOD IS THE MAIN CONCERN. HAVE HAD WEAKENING SHOWERS MOVING EAST THIS MORNING...BRIEFLY PRODUCING MVFR CEILINGS/VISIBILITIES BUT THIS HAS NOT LAST LONG. REMNANTS OF THIS ACTIVITY WOULD BE IMPACTING KDEC SHORTLY. MODELS CONTINUE TO SUGGEST SOME NEW DEVELOPMENT AHEAD OF THE MAIN COLD FRONT...WHICH CURRENTLY EXTENDS FROM CENTRAL WISCONSIN TO NEAR THE KANSAS CITY AREA. WILL CONTINUE WITH TEMPO 3SM TSRA FOR ALL SITES FOR A FEW HOURS THIS AFTERNOON AND VCTS PREVAILING. GUSTY SOUTHWEST WINDS TO GRADUALLY TURN WESTERLY LATE AFTERNOON AND EARLY EVENING AS THE FRONT BEGINS TO CROSS THE AREA. WILL HAVE ALL RAIN OUT OF THE TAF SITES BY 00Z...BUT IT WILL LIKELY TAKE UNTIL EARLY MORNING FOR SKIES TO COMPLETELY CLEAR FOLLOWING PASSAGE OF A SECONDARY FRONT. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 311 PM CDT SUN JUN 27 2010 ILZ027>031-036-037-040-041-047>050-281100- CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER- SCOTT-STARK-TAZEWELL-WOODFORD- 311 PM CDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...ALONG AND WEST OF THE ILLINOIS RIVER. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF A COLD FRONT. THE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. MOST OF THE STORMS SHOULD BE OUT OF THE AREA BY LATE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DURING THE PERIOD. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>044-051>054-061-281100- CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-SANGAMON- SHELBY- 311 PM CDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS EVENING...AND DIMINISH OVERNIGHT...AS A COLD FRONT PASSES THROUGH THE AREA. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-281100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 311 PM CDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TONIGHT...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. WHILE A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LINGERING THUNDERSTORMS SHOULD DIMINISH MONDAY MORNING...AS THE FRONT PUSHES FURTHER SOUTH OF THE AREA. FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ045-046-055>057-281100- CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION- 311 PM CDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING...THEN DIMINISH OVERNIGHT...AS A COLD FRONT PASSES THROUGH THE AREA. A FEW OF THE STORMS THIS EVENING WILL BE CAPABLE OF PRODUCING SEVERE WEATHER...WITH DAMAGING WIND GUSTS THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. GEELHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
434 PM CDT SUN JUN 27 2010
ILZ054-061-272215-
MOULTRIE-SHELBY-
434 PM CDT SUN JUN 27 2010
...SIGNIFICANT WEATHER ALERT FOR EASTERN SHELBY AND SOUTHEASTERN
MOULTRIE COUNTIES UNTIL 515 PM CDT...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKEWOOD...OR NEAR SHELBYVILLE...MOVING EAST
AT 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. INTENSE CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...
WINDSOR...
ALLENVILLE...
OTHER LOCATIONS AFFECTED INCLUDE...CLARKSBURG...EAGLE CREEK STATE
PARK...WOLF CREEK STATE PARK...STRASBURG AND GAYS.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3957 8857 3955 8848 3938 8848 3930 8889
3940 8894
TIME...MOT...LOC 2133Z 253DEG 23KT 3938 8884
AUTENThe Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
10 thunderstorm wind, 3 flash flood, 1 hail, 1 lightning. Local standard time, as filed.
A tree was blown onto Copeland Road 3 miles south of Shelbyville.
Lightning struck a dairy barn, which started a fire. The barn was destroyed. No livestock were harmed in the fire.
Several tree limbs and one power line were blown down.
A large tree was blown down onto power lines along US Route 40 near Altamont.
Numerous tree limbs were blown down in Effingham. Spotty power outages were also reported around town.
A tree was blown down across IL Route 37 1 mile east of Watson.
Several tree limbs were blown down and a tent collapsed at a church picnic.
Several power poles were blown down along North 25th Street just north of Oblong.
Several power lines were blown down.
Numerous power lines and poles were blown down.
Heavy rain with amounts ranging from 1.50 to 2.50 inches was measured within two hours during the evening. Some street flooding was observed in the city of Effingham. However, the biggest impact was to rural roads from Altamont to Watson where flash flooding made them impassable.
A tree was blown down across Silver Street in Olney.
Around 2.00 of rain in 90 minutes resulted in flash flooding of roads in a small part of southeast Crawford County. Rural roads around Flat Rock, as well as State Highway 1, were impassable due to the heavy rain and flooding.
Around 2.00 of rain in 90 minutes resulted in flash flooding of roads in a small part of northern Lawrence County. Rural roads from Chauncey to Birds, as well as a portion of State Highway 1, were impassable due to the heavy rain and flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240471, 240474, 244796, 240475, 240485, 240477, 240479, 240480, 240486, 240481, 240483, 246863, 240484, 246867, 246869.